Kansas, 2008

Hail in Kansas, May 13, 2008

May 13, 2008 · NWS ICT · 3 events in 2 counties and zones

A small area of thunderstorms developed over Southeast Kansas just ahead of a slow moving cold frontal boundary. Most of the thunderstorms were multicell in nature, but a few embedded suppercells developed as the storms moved east into Southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small area of thunderstorms developed over Southeast Kansas just ahead of a slow moving cold frontal boundary. Most of the thunderstorms were multicell in nature, but a few embedded suppercells developed as the storms moved east into Southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:26 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 13, 2:26 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT TUE MAY 13 2008

.DISCUSSION...
FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS FOCUS ON SEVERE THUNDERSTORM
CHANCES LATE THIS AFTERNOON THROUGH THIS EVENING OVER SOUTHEAST
KANSAS...AND PRECIPITATION CHANCES FOR TOMORROW AFTERNOON THROUGH
TOMORROW NIGHT ACROSS THE AREA.

LATEST SURFACE ANALYSIS INDICATES A COLD FRONT EXTENDING FROM IOWA
SOUTHWEST THROUGH EASTERN KANSAS AND INTO SOUTHWEST OKLAHOMA.
EXTENSIVE LOW CLOUDS AHEAD OF THE FRONT HAS RETARDED
HEATING...RESULTING IN A FAIRLY STOUT CAP/ELEVATED MIXED LAYER
ACROSS THE AREA PER SPRINGFIELD 18Z RAOB AND RUC/LAPS SOUNDINGS.
HOWEVER...CONTINUED LOW-LEVEL MOISTURE ADVECTION...FRONTAL
CONVERGENCE AND MID-LEVEL COOLING MAY SUPPORT SURFACE-BASED
THUNDERSTORM DEVELOPMENT AFTER 4-5 PM ACROSS FAR SOUTHEAST KANSAS.
THINKING THINNING CLOUD COVER FROM THE WEST SHOULD ALSO HELP TO
DECREASE CAP THROUGH BETTER DIURNAL HEATING. NEAR 50 KTS OF DEEP
LAYER SHEAR AND EXPECTED INSTABILITY WILL SUPPORT
SUPERCELLS/SUPERCELL STRUCTURES...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS...GIVEN STORMS CAN FORM. A SMALL
TORNADO THREAT EXISTS...ESPECIALLY EARLY ON...PER SOME LOW-LEVEL
TURNING IN THE WIND FIELDS PER AREA PROFILERS/VWPS AND LOW LCLS.
HOWEVER...THINKING STRONG FORCING ALONG COLD FRONT WILL EVENTUALLY
PROMOTE MAINLY MULTI-CELLS/LINE SEGMENTS WITH SUPERCELL
STRUCTURES...CAPABLE OF LARGE HAIL AND DAMAGING WINDS. STRONG
0-3KM SHEAR COULD PROMOTE A FEW BOW ECHOES AND AN ASSOCIATED
ENHANCED DAMAGING WIND THREAT. HOWEVER...STORMS MAY EXIT INTO
MISSOURI BY THE TIME THIS CAN OCCUR. THINKING SEVERE THREAT WILL
EXIT SOUTHEAST KANSAS BY 9-10 PM.

FOCUS THEN TURNS TO PRECIPITATION CHANCES FOR WEDNESDAY AFTERNOON
THROUGH EARLY THURSDAY...AS A STORM SYSTEM EJECTS NORTHEAST OUT OF
THE SOUTHERN ROCKIES. THINKING THE GFS IS THE OUTLIER REGARDING THIS
SYSTEM...BRINGING IT THROUGH A BIT FASTER...FARTHER NORTH AND
STRONGER. THUS THE GFS SUGGESTS MORE WIDESPREAD RAIN ACROSS THE
ENTIRE AREA. HOWEVER...THINKING REALITY LIES CLOSER TO THE
ECMWF...NAM...SREF AND UKMET. THAT SAID...THINKING A FEW SHOWERS
COULD VENTURE INTO EXTREME SOUTHERN PORTIONS OF KANSAS BY LATE
WEDNESDAY AFTERNOON. WIDESPREAD SHOWERS/THUNDERSTORMS SHOULD THEN
SPREAD EAST/NORTHEAST ACROSS THE AREA WEDNESDAY NIGHT...BEST CHANCES
ACROSS SOUTHEAST KANSAS. SURFACE-BASED INSTABILITY LOOKS
MINIMAL...BUT SOME ELEVATED INSTABILITY SHOULD PROMOTE EMBEDDED
THUNDERSTORMS...SOME STRONG MAINLY OVER SOUTHEAST KANSAS. SEVERE
WEATHER LOOKS UNLIKELY AT THIS TIME. A FEW SHOWERS MAY LINGER INTO
THURSDAY...BUT NOT ANTICIPATING MUCH.

BEYOND THURSDAY...GFS AND ECMWF GENERALLY AGREE IN NORTHWEST FLOW
ALOFT DEVELOPING ACROSS THE PLAINS. THIS WILL RESULT IN RELATIVELY
BENIGN WEATHER CONDITIONS...DUE TO LIMITED MOISTURE AND LACK OF
UPPER FORCING. WITH A BUILDING WESTERN CONUS UPPER RIDGE...A GENERAL
WARMING TREND WILL COMMENCE ACROSS THE AREA...WITH 70S/80S BY FRIDAY
AND ESPECIALLY SATURDAY. A FEW WEAK RIPPLES IN THE NORTHWEST FLOW
ALOFT IS EVIDENT IN THE GFS AND ECMWF...BUT MOISTURE LOOKS TOO
LIMITED TO CONSIDER POP INSERTION AT THIS TIME.

ADK

&&

.AVIATION...
FOR THE 18Z TAF SUITE...COLD FRONTAL BOUNDARY CURRENTLY MOVING
ACROSS THE AREA. WINDS HAVE ALREADY SHIFTED TO THE NORTHWEST AT
KRSL/KSLN AND KHUT...WILL SHIFT AT KICT IN THE NEXT HOUR. SLOW
PROGRESS OF THE FRONT WILL DELAY THE BOUNDARIES ARRIVAL INTO
SOUTHEAST KS UNTIL AFTER 00Z/WED. WILL ALSO INCLUDE A MENTION OF
VCTS AND A TEMPO TSRA GROUP IN THE KCNU TAF FOR A FEW STRONG
STORMS THAT COULD DEVELOP UNTIL 00Z/WED AS WELL.

MOST LOCATIONS WILL SEE SOME MVFR CEILINGS JUST AFTER THE FRONT
ARRIVES BUT THIS WILL ONLY LAST FOR A FEW HOURS POST FRONTAL.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  70  47  67 /  10  10  60  30
HUTCHINSON      48  70  46  67 /   0  10  40  30
NEWTON          49  69  47  66 /   0  10  50  30
ELDORADO        50  69  47  65 /  10  10  60  30
WINFIELD-KWLD   51  71  48  67 /  20  30  70  30
RUSSELL         45  71  45  67 /   0  10  40  30
GREAT BEND      46  71  46  67 /   0  10  40  30
SALINA          47  70  46  67 /   0  10  40  30
MCPHERSON       47  69  46  67 /   0  10  40  30
COFFEYVILLE     53  69  51  65 /  60  30  80  40
CHANUTE         52  68  49  65 /  50  10  80  40
IOLA            51  68  49  65 /  40  10  70  40
PARSONS-KPPF    53  69  50  65 /  50  20  80  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 13, 2:56 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT TUE MAY 13 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
356 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL SURGE THROUGH THE AREA LATE THIS
AFTERNOON AND THIS EVENING. AHEAD OF THIS FRONT...A THICK LAYER
OF CLOUDS WILL PERSIST OVER SOUTHEAST KANSAS...AND WILL TEND TO
LIMIT AFTERNOON HEATING AND THE POTENTIAL FOR THUNDERSTORMS.
HOWEVER...IF THE CAP CAN BREAK FOR THUNDERSTORMS TO DEVELOP...SEVERE
WEATHER WILL BE POSSIBLE AFTER 5 PM EAST OF THE FLINT HILLS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. AN ISOLATED
TORNADO CANNOT BE RULED OUT AS WELL. THE FRONT AND ASSOCIATED
THREAT FOR THUNDERSTORMS WILL EXIT SOUTHEAST KANSAS BY 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS SOUTH-CENTRAL
AND ESPECIALLY SOUTHEAST KANSAS LATE WEDNESDAY AFTERNOON THROUGH
EARLY THURSDAY. A FEW OF THE STORMS COULD BECOME STRONG ON
WEDNESDAY NIGHT...CAPABLE OF GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE EAST OF THE FLINT HILLS THIS
EVENING BETWEEN 5 PM AND 10 PM.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

REC/ADK

In the hours before

Special weather statement, May 13, 3:40 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT TUE MAY 13 2008

KSZ070-071-094-095-098-099-132215-
CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON-WOODSON-
440 PM CDT TUE MAY 13 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY...WILSON
AND WOODSON COUNTIES...

AT 438 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM TORONTO TO SEDAN TO 14 MILES SOUTH OF
ELGIN...AND MOVING EAST AT 27 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THE STORM JUST EAST OF SEDAN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 13, 4:22 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT TUE MAY 13 2008

KSZ095-099-132245-
MONTGOMERY-WILSON-
522 PM CDT TUE MAY 13 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY AND WILSON COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM FREDONIA
TO CANEY...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 13, 5:11 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT TUE MAY 13 2008

KSZ095-096-099-100-132330-
LABETTE-MONTGOMERY-NEOSHO-WILSON-
611 PM CDT TUE MAY 13 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...EASTERN MONTGOMERY...NEOSHO AND
EASTERN WILSON COUNTIES...

AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHANUTE TO 8 MILES
NORTH OF CHERRYVALE TO COFFEYVILLE...AND MOVING EAST AT 27 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Pleasant Hill radar (KEAX), 148 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Allen

When
May 13, 5:33 PM CST
Where
Allen County, 4.35 mi ESE of Humboldt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -95.360

Thunderstorm winds of 30 to 40 mph accompanied the hail.

Hail, Allen

When
May 13, 5:45 PM CST
Where
Allen County, 2.14 mi NW of Moran
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -95.200

Funnel Cloud, Labette

When
May 13, 6:35 PM CST to 6:38 PM CST
Where
Labette County, 0.88 mi NW of Strauss to 0.88 mi N of Strauss
Reported by
Law Enforcement
Coordinates
37.340, -95.090

There were several reports of funnel clouds near the Labette/Crawford county line along Highway 400.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102220, 102221, 102226.